Alert archive / Utah / Wind Advisories in 2025

Wind Advisory 2, NWS Salt Lake City, UT

January 8, 20255 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Jan 8, 2025, 1:44 PM MST for 5 counties in Utah. It took effect at Jan 9, 2025, 5:00 AM MST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2025, 1:44 PM MST (20:44 UTC)
In effect from
Jan 9, 2025, 5:00 AM MST
Expired
Jan 10, 2025, 12:00 AM MST
In force
19 hr
Issued by
NWS Salt Lake City, UT

Counties Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 120 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2025-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2025-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS75 KSLC 082044
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
144 PM MST Wed Jan 8 2025

UTZ123-091200-
/O.NEW.KSLC.WI.Y.0002.250109T1200Z-250110T0700Z/
Lower Washington County-
Including the following locations - St George, Ivins, and
Hurricane
144 PM MST Wed Jan 8 2025

...WIND ADVISORY IN EFFECT FROM 5 AM THURSDAY TO MIDNIGHT MST 
THURSDAY NIGHT...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Lower Washington County.

* WHEN...From 5 AM Thursday to midnight MST Thursday Night.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

STW
3 follow-up statements
309 
WWUS75 KSLC 090943
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
243 AM MST Thu Jan 9 2025

UTZ123-100045-
/O.CON.KSLC.WI.Y.0002.250109T1200Z-250110T0700Z/
Lower Washington County-
Including the following locations - Ivins, Hurricane, and St
George
243 AM MST Thu Jan 9 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Lower Washington County, mainly along the I-15 corridor 
  between Toquerville and Washington. This advisory does not include 
  St George proper.

* WHEN...Until midnight MST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

MPS
846 
WWUS75 KSLC 091917
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1217 PM MST Thu Jan 9 2025

UTZ127-128-130-131-100400-
/O.EXB.KSLC.WI.Y.0002.000000T0000Z-250110T0400Z/
Bryce Canyon Country-South Central Utah-Western Canyonlands-Glen
Canyon Recreation Area/Lake Powell-
Including the following locations - Big Water, Kanab, Bullfrog,
Bryce Canyon City, Escalante, and Hanksville
1217 PM MST Thu Jan 9 2025

...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Bryce Canyon Country, Glen Canyon Recreation Area/Lake 
  Powell, South Central Utah, and Western Canyonlands.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

UTZ123-100415-
/O.CON.KSLC.WI.Y.0002.000000T0000Z-250110T0700Z/
Lower Washington County-
Including the following locations - Hurricane, Ivins, and St
George
1217 PM MST Thu Jan 9 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Lower Washington County, mainly along the I-15 corridor 
  between Toquerville and Washington. This advisory does not include 
  St George proper.

* WHEN...Until midnight MST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

STW
523 
WWUS75 KSLC 100221
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
721 PM MST Thu Jan 9 2025

UTZ127-128-130-131-100330-
/O.CAN.KSLC.WI.Y.0002.000000T0000Z-250110T0400Z/
Bryce Canyon Country-South Central Utah-Western Canyonlands-Glen
Canyon Recreation Area/Lake Powell-
Including the following locations - Kanab, Big Water, Bryce
Canyon City, Escalante, Bullfrog, and Hanksville
721 PM MST Thu Jan 9 2025

...WIND ADVISORY IS CANCELLED...

Winds will continue to decrease through the evening.

$$

UTZ123-100700-
/O.CON.KSLC.WI.Y.0002.000000T0000Z-250110T0700Z/
Lower Washington County-
Including the following locations - St George, Ivins, and
Hurricane
721 PM MST Thu Jan 9 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Lower Washington County, mainly along the I-15 corridor 
  between Toquerville and Washington. This advisory does not include 
  St. George proper.

* WHEN...Until midnight MST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

JW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jan 8, 4:15 AM MST, 9 hours 29 minutes earlier.

Area forecast discussion, Jan 8, 4:15 AM MST, 9 hours 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
415 AM MST Wed Jan 8 2025

.SYNOPSIS...A cold but dry storm system will cross Utah this
evening into Thursday. Another system will then impact the area over
the weekend, bringing a potential for accumulating snowfall to
portions of northern and central Utah.

&&

.SHORT TERM (THROUGH 12Z FRIDAY)...An upper low is in place over
southwestern Arizona this morning, part of a mean positively-tilted
trough with an axis that extends across Arizona through the Four
Corners region and into Colorado. Meanwhile, a shortwave ridge is
building into northern Utah, with Utah remaining in a general
northeasterly flow aloft in between these systems. Skies have
trended mostly clear overnight except for some low stratus across
southeast Utah and high clouds which are starting to move into
northwest Utah. An area of fog and low stratus is also noted from
near EVW through the Bear River Valley and over the Bear Lake area.

The easterly downslope winds along the Wasatch Front have largely
diminished, although locally enhanced canyon winds remain in place.
Across southwest Utah, a northeasterly gradient remains in place,
along with some modest H7 cold advection. As such, winds are still
gusting into the low-40 mph range, which is barely below advisory
criteria. As such, have opted to maintain the Wind Advisory in
place, but suspect that this can be cancelled early as the forecast
calls for a gradual decrease in winds through the morning.

Despite warm advection aloft under the building ridge today, cooler
air has settled into the region. Afternoon max temperatures should
trend closer to or slightly below climatological normals for many
valley areas. The shortwave ridge will quickly be replaced by the
next trough diving in from the north. This trough will arrive this
evening, tracking south through Utah into tomorrow. However, due to
the continental origins of the airmass, this trough will be
accompanied by very little moisture. As such, very little to no
precipitation is expected. However, moderate to strong northerly
flow aloft along with a tightening northerly gradient behind the
cold front will bring enhanced winds to the area. Canyon/downslope
winds are likely once again for lower Washington County late tonight
through tomorrow. The 00z HREF has a 70% or greater chance of winds
gusting to advisory criteria by Thursday morning. Holding off on any
wind highlights for now at least until the current Advisory is
expired or cancelled.

.LONG TERM (After 12Z/5AM Friday)...In the wake of Thursday's
grazing shortwave trough we'll see warming overhead temperatures on
Friday as shortwave ridging translates over the region. As a result,
we will see modest warming across much of the western half of the
forecast area while the eastern half of the area sees continued
cooling under the influence of the lingering airmass. The axis of
the mid-level ridge axis will shift downstream of the area on Friday
afternoon, opening the door to our next storm system heading into
the weekend.

Models maintain solid agreement on a trough dropping out of the
PacNW region, with a notable uptick in precipitation potential as
compared to 24 hours prior. On the forecast model side of things,
ensemble guidance has shown a less uncertain forecast track of the
mid-level trough progression, keeping the trough closer to northeast
Utah/ southwest Wyoming. While we see much higher probability of
seeing precipitation affect the northern half of the forecast area,
there are still some minor uncertainties with how deep the trough
will become and how far precipitation will spread. The current most
likely (25th to 75th percentile) SWE accumulation potential in the
Utah mountains ranges from a widespread 0.1-0.4" with locally higher
amounts for the favored terrain in the Wasatch and Bear River
mountains. For the valley areas, with colder air already in the
place at the surface, there will be stronger potential for snowfall
to valley floors. Similar model output for the most likely snow
amounts ranges from T to 2 inches on the central and northern
Wasatch Front, 0 to 1 inch in the Cache Valley, and 1 to 3 inches on
the Wasatch Back with locally higher in the Park City area.

Timing of all of this, particularly the valley accumulation
potential, will fall very late Friday through about noon on
Saturday. Temperatures in the wake of the associated cold front look
to be cold enough to support lake induced convection, which could
help to bump snow potential in the Salt Lake valley... perhaps into
the 90th to 95th percentile of model output (3-5 inches). Mountains
of northern and central Utah will see precipitation onset at a
similar time, but will likely linger through Sunday and potentially
(20-35% chance) into Monday afternoon in the post frontal
environment that is supportive of upslope precipitation.

When all is said and done, thinking that the northern Utah mountains
will see the greatest impacts on the higher elevation transportation
routes (upper Cottonwoods, Parleys Canyon, US-89 Bear Lake summit,
etc.) while the valley areas see generally little impact. The
exceptions for the valley areas will be the Park City area and the
Salt Lake City area IF we end up with some lake effect snowfall. The
latter is generally a 10% chance at this point in time.

Thereafter, there is uncertainty in how this trough departs the
region (not an us problem) but we will see conditions stabilize as
we head into the middle of the week.

&&

.AVIATION...KSLC...Little to no concerns to aviation operations are
forecast for the KSLC terminal today. Winds are expected to be
generally light through the day, with variable winds becoming
predominantly south by 12-13Z, then becoming northerly around 19-
20Z. There is about a 25% chance that winds don't shift until 21-
22Z.

.Rest of Utah and Southwest Wyoming...VFR conditions are expected
across a majority of the area today under increasing high level
cloud cover through the first half of the day. Strong northerly
winds across southwest Utah are expected to weaken this afternoon,
however, the KSGU terminal may continue to gust upwards of 25-30kts
through this evening. Otherwise, winds will be generally light with
the exception of southwest Wyoming (gusts to 15-20kts possible).

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until noon MST today for UTZ123.

WY...None.
&&

Cheng/Webber

For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity

Nearby

Wind Advisories in Utah, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.